Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: 2nd Q on paradoxical stim. response - z, anybody? KaraS

Posted by King Vultan on August 28, 2004, at 10:30:30

In reply to Re: 2nd Q on paradoxical stim. response - z, anybody? King Vultan, posted by KaraS on August 27, 2004, at 21:52:02

He does use the term "hypersensitivity" to describe the problem with the DA autoreceptor, but from my understanding of how receptors operate, this does not imply a malfunctioning autoreceptor per se, but rather, that there are too many of them. The hypersensitivity comes about because the larger number of receptors than normal creates an exaggerated response to the neurotransmission.

In this case, what we are talking about is hypersensitive presynaptic dopamine autoreceptors. Autoreceptors are inibitory, and they play an important role in neurotransmission by tending to brake or slow down the firing rate of the neuron when the autoreceptor is stimulated. This sounds kind of counterproductive, but there has to be some kind of mechanism limiting the ultimate firing rate of the neuron and to give the neuron some feedback on exactly how much dopamine there is around it in the synapse. The more dopamine there is around the neuron, the greater chance that some will come into contact with these presynaptic autoreceptors and hence slow the firing rate of the neuron. Otherwise, the neuron would just keep pumping out more and more dopamine in an unregulated manner.

However, if a person has hypersensitive dopamine autoreceptors (too many of them), the too large number of receptors will produce an exaggerated response. In this case, even a small amount of dopamine in the synapse may be enough to trigger the autoreceptors to reduce the neuron's firing rate. A larger amount, such as might occur from taking a stimulant, may have such an inhibitory effect that it shuts down the neuron entirely, and with no dopamine now being emitted by the neuron, the net effect may very well be fatigue and sleepiness.

The net result of all of this is a dopamine system that winds up functioning at too low of a level because there are too many of these stupid inhibitory autoreceptors, and they are constantly telling the dopamine neuron not to fire any faster when it really should be. This could manifest itself as a variety of different conditions, including dysthymia, depression, anhedonia, CFS, and ADD. I have at least some symptoms of all of these, so this mechanism could very well be a major part of my problem. The more I think about it, the more sense it seems to make.

Todd


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:King Vultan thread:382683
URL: http://www.dr-bob.org/babble/20040825/msgs/383301.html